Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 116, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 24, 1998, 12:15 AM CDT for Chickasaw County, Howard County, Iowa. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1998, 12:15 AM CDT (05:15 UTC)
- Expired
- Jun 24, 1998, 1:05 AM CDT
- In force
- 50 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Chickasaw County, IA, Howard County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 12:30 AM CDT | Thunderstorm Wind | Cresco, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 12:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 901 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 8.6
The text
As transmitted, in the capitals the NWS used until 2016.
269 WUUS1 KLSE 240516 RRA SVRLSE IAC037-089-240605- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1215 AM CDT WED JUN 24 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOWARD COUNTY IN NORTHEASTERN IOWA CHICKASAW COUNTY IN NORTHEASTERN IOWA * UNTIL 105 AM CDT * AT 1215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 30 MILES NORTHEAST OF MASON CITY TO 25 MILES SOUTHEAST OF MASON CITY... MOVING EAST AT 40 MPH. * THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... ELMA AND IONIA AROUND 1230 AM CDT NEW HAMPTON AROUND 1235 AM CDT CRESCO AROUND 1245 CDT THESE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS TMC/NELSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:55 PM CDT, 10 hours 20 minutes earlier.
Area forecast discussion, Jun 23, 1:55 PM CDT, 10 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 155 PM CDT TUE JUN 23 1998 18Z SURFACE ANALYSIS SHOWS TWO BOUNDARIES OF INTEREST. ONE ACROSS THE NORTHERN PORTION OF THE FORECAST AREA AND THE OTHER... A WARM FRONT ACROSS THE CENTRAL PLAINS. BOTH CONTINUE THEIR NORTHWARD MOVEMENT WITH THE SECOND BOUNDARY TO BE THE MAIN FOCUS FOR CONVECTIVE DEVELOPMENT OVERNIGHT. DEWPOINTS ALONG AND SOUTH OF THIS BOUNDARY ARE CURRENTLY IN THE 70S. SHORT TERM... MAIN FORECAST CHALLENGE THIS PERIOD WILL BE CONVECTIVE DEVELOPMENT AND RESULTANT FLASH FLOOD AND SEVERE POTENTIAL. WARM FRONT TO MOVE NORTH AND SETUP ACROSS IOWA THIS EVENING. SEVERAL FIELDS POINT TO MCC DEVELOPMENT ALONG THIS BOUNDARY WHICH WILL AFFECT PORTIONS OF THE FORECAST AREA TONIGHT. ONCE DEVELOPED... THICKNESS GRADIENT WOULD INDICATE AN EASTERLY TRACK ACROSS NORTHERN IOWA AND SOUTHERN WISCONSIN. POOLING OF PRECIPITABLE WATERS /1.75 IN/ ALSO RE-ASSURES FLOOD POTENTIAL. AREA ALREADY SATURATED FROM RAINFALL DURING THE PAST WEEK. FLASH FLOOD GUIDANCE VALUES LOW... AROUND 1 IN/HR... 1.5 IN/6HR. GIVEN TRACK OF THE SYSTEM... BELIEVE FLOOD POTENTIAL HIGHEST ACROSS SOUTHERN PORTION OF THE FORECAST AREA. AFTER COORDINATION WITH THE SURROUNDING FORECAST OFFICES... HAVE OFFERED INPUT FOR A FFA FOR ALL NORTHEAST IOWA COUNTIES AND IN WISCONSIN... FROM VERNON COUNTY SOUTH. THE REMAINDER WE CAN PROBABLY LET THE EVENING SHIFT ADDRESS ONCE SYSTEM IS DEVELOPED AND PROPAGATION ACROSS THE REGION WILL THEN BE BETTER KNOWN. TEMPERATURES NEAR GUIDANCE LOOK GOOD. COORDINATED WITH GRB/MPX/MKX/DMX/NCRFC KRC
In the hours before
Special weather statement, Jun 23, 9:00 PM CDT, 3 hours 15 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 900 PM CDT TUE JUN 23 1998 THE STORM PREDICTION CENTER INDICATES THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS NORTHEAST IOWA...SOUTHEAST MINNESOTA...AS WELL AS CENTRAL AND SOUTHWEST WISCONSIN TONIGHT. THUNDERSTORMS ACROSS NORTH CENTRAL IOWA WILL CONTINUE TO MOVE EAST THROUGH THE LATE EVENING AND OVERNIGHT HOURS. THE STORMS SHOULD START PUSHING INTO SOUTHEAST MINNESOTA AND NORTHEAST IOWA BY 11 PM AND INTO WESTERN WISCONSIN AFTER MIDNIGHT. THE MAIN THREATS FROM THESE STORMS WILL BE STRONG AND DAMAGING WINDS...LARGE HAIL...AND FLASH FLOODING FROM HEAVY RAINFALL. SPOTTER ACTIVATION WILL PROBABLY BE NEEDED LATE THIS EVENING IN NORTHEAST IOWA AND SOUTHEAST MINNESOTA AND OVERNIGHT IN SOUTHWEST WISCONSIN. KING
Special weather statement, Jun 23, 9:00 PM CDT, 3 hours 15 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 900 PM CDT TUE JUN 23 1998 THE STORM PREDICTION CENTER INDICATES THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS NORTHEAST IOWA...SOUTHEAST MINNESOTA...AS WELL AS CENTRAL AND SOUTHWEST WISCONSIN TONIGHT. THUNDERSTORMS ACROSS NORTH CENTRAL IOWA WILL CONTINUE TO MOVE EAST THROUGH THE LATE EVENING AND OVERNIGHT HOURS. THE STORMS SHOULD START PUSHING INTO SOUTHEAST MINNESOTA AND NORTHEAST IOWA BY 11 PM AND INTO WESTERN WISCONSIN AFTER MIDNIGHT. THE MAIN THREATS FROM THESE STORMS WILL BE STRONG AND DAMAGING WINDS...LARGE HAIL...AND FLASH FLOODING FROM HEAVY RAINFALL. SPOTTER ACTIVATION WILL PROBABLY BE NEEDED LATE THIS EVENING IN NORTHEAST IOWA AND SOUTHEAST MINNESOTA AND OVERNIGHT IN SOUTHWEST WISCONSIN. KING
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 11:55 PM CDT | Severe Thunderstorm Warning | ARX | Floyd | 60 min |
| Jun 24, 12:05 AM CDT | Severe Thunderstorm Warning | ARX | Mitchell | 50 min |
| Jun 24, 12:55 AM CDT | Severe Thunderstorm Warning | ARX | Fayette, Winneshiek | 45 min |
| Jun 24, 2:34 AM CDT | Tornado Warning | ARX | Clayton | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.